by Lynn Shapiro
, Writer | April 24, 2009
A Dutch study scanning the brains of 1,062 people found a 70 percent increased incidence of microscopic bleeding among patients taking aspirin or carbasalate calcium, a chemical similar to aspirin, compared to patients who are not taking these drugs.
Meike W. Vernooij, M.D., and colleagues at Erasmus MC University Medical Center, Rotterdam, the Netherlands, gave study participants (average age, 69.6), MRI exams in 2005 and 2006. Investigators used pharmacy records to find out which individuals took aspirin or carbasalate.
People taking aspirin or carbasalate calcium at higher doses, usually for heart disease, were most likely to develop bleeding. Cerebral bleeding in the frontal lobe was more common among aspirin users than carbasalate calcium users. Investigators found no association between other anti-clotting drugs, such as heparin, and cerebral microbleeds.
Quest Imaging Solutions provides all major brands of surgical c-arms (new and refurbished) and carries a large inventory for purchase or rent. With over 20 years in the medical equipment business we can help you fulfill your equipment needs
The findings, posted online, will appear in the June issue of Archives of Neurology.
There is currently a major interest in bleeding risks with antithrombotic treatment, the authors write. They conclude that in most cases, the benefits of anti-clotting drugs for those at risk for heart attack and stroke outweigh any risks of bleeding. (The authors don't say what dangers microbleeds pose.)